New York, 2002

Drought in New York, June 1 to 30, 2002

June 1 to 30, 2002 · NWS OKX · 15 events in 15 counties and zones

Diligent water conservation practices and a wetter pattern helped ease drought conditions during June, which marked the second consecutive month of above normal precipitation across the region. At the end of June, a majority of the streams monitored in real time by the U.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Diligent water conservation practices and a wetter pattern helped ease drought conditions during June, which marked the second consecutive month of above normal precipitation across the region. The lower Hudson River Valley and the Catskill Region received an average of 5.45 inches of rain, which was 147 percent of normal.At the end of June, a majority of the streams monitored in real time by the U. S. Geological Survey in New York, were classified as having streamflows in the 25 to 74 percentile. Ground water storage was much below normal capacity. On the other hand, lake and reservoir storage continued to improve.The combined storage in the New York City reservoir system on June 30th was 88.3 percent capacity, which was 7.8 percent below normal. Capacities in the individual reservoirs on June 30th were: Croton System 95.4% (Percent capacity)Roundout Reservoir 95.4%Ashokan Reservoir 80.1%Schoharie Reservoir 78.1%Cannonsville Reservoir 90.8%Pepcaton Reservoir 88.2%Neversink Reservoir 87.7%The New York State Department of Environmental Conservation extended the Drought Warning for Long Island, New York City, Rockland and Westchester Counties through June 30th. The Drought Warning for Orange and Putnam Counties was downgraded to a Drought Watch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 31, 8:35 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 31, 8:35 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
935 PM EDT FRI MAY 31 2002

WL ISSUE UPDTD ZN FCSTS ONCE THE TSTMS CLR THE FCST AREA...WITHIN
THE NXT HOUR. WL TAKE OUT THE WATCH STATEMENT AND REWORD OVRNGT FCST
TO BCMG CLR. ALL ELSE STAYS THE SAME.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA FOR ROUGH SEAS...ANZ350-353-355.

EY

In the hours before

Local storm report, May 31, 8:57 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
957 PM EDT FRI MAY 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    TOTOWA                    NJ   .88 INCH HAIL
05/31/02   PASSAIC

0710 PM    ELMWOOD PARK              NJ   1.00 INCH HAIL
05/31/02   BERGEN                         64 MPH WIND GUSTS

0715 PM    RUTHERFORD                NJ   .75 INCH HAIL
05/31/02   BERGEN

0718 PM    ELMWOOD PARK              NJ   .75 INCH HAIL
05/31/02   BERGEN                         73 MPH WIND GUSTS

0720 PM    BETHEL                    CT   60 MPH TSTM WIND GUST
05/31/02   FAIRFIELD                      LARGE TREE LIMBS DOWN

0720 PM    PATTERSON                 NY
05/31/02   PUTNAM                         UNCONFIRMED TORNADO
                                          TOUCHED DOWN

0720 PM    WARWICK                   NY   62 MPH TSTM WIND GUST
05/31/02   ORANGE

0730 PM    CLIFTON                   NJ   WIND DAMAGE
05/31/02   PASSAIC                        TREES DOWN

0735 PM    WEST MILFORD              NJ   WIND DAMAGE
05/31/02   PASSAIC                        *** 1-2 INJ ***
                                          TREE DOWN ON CAR

0750 PM    RAMSEY                    NJ   .75 INCH HAIL
05/31/02   BERGEN                         55 MPH WIND GUSTS LARGE
                                          TREE DOWN ON CAR AND HOUSE

0750 PM    FRANKLIN                  CT   .75 INCH HAIL
05/31/02   NEW LONDON

0805 PM    SOUTHBURY                 CT   WIND DAMAGE
05/31/02   NEW HAVEN                      TREES DOWN BLOCKING
                                          TRAFFIC ON I-84

0805 PM    CARLE PLACE               NY   .75 INCH HAIL
05/31/02   NASSAU

0813 PM    WHITE PLAINS              NY   55-60 MPH TSTM WIND GUST
05/31/02   WESTCHESTER

0815 PM    GREENWICH                 CT   .75 INCH HAIL
05/31/02   FAIRFIELD

0818 PM    SCARSDALE                 NY   50-60 MPH TSTM WIND GUST
05/31/02   WESTCHESTER                    FUNNEL CLOUD SIGHTED BY
                                          POLICE

0825 PM    LODI                      NJ
05/31/02   BERGEN                         FUNNEL CLOUD REPORTED

0825 PM    GUILFORD                  CT   WIND DAMAGE
05/31/02   NEW HAVEN                      TREES AND POWER LINES DOWN

0837 PM    PORT WASHINGTON           NY   .75 INCH HAIL
05/31/02   NASSAU

0850 PM    GLEN COVE                 NY   FLASH FLOODS
05/31/02   NASSAU                         STREET FLOODING

0912 PM    FARMINGDALE               NY   FLASH FLOODS
05/31/02   NASSAU                         ONE INCH PER HOUR WITH
                                          STREET FLOODING

PMW/MEW
Special weather statement, May 31, 9:08 PM EST, 2 hours 52 minutes before
CTZ005-009-NJZ002>006-011-NYZ067>071-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1008 PM EDT FRI MAY 31 2002

SEVERE THUNDERSTORM WATCH 363 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN NEW JERSEY...
   UNION     ESSEX     HUDSON     BERGEN     PASSAIC

IN NEW YORK...
   ROCKLAND     WESTCHESTER     ORANGE     PUTNAM

IN CONNECTICUT...
   FAIRFIELD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Orange

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Orange forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.402, -74.306 (the zone’s center; the record gives no point)

Drought, Putnam

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Putnam forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.427, -73.749 (the zone’s center; the record gives no point)

Drought, Northern Westchester

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Northern Westchester forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Drought, Southern Westchester

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Southern Westchester forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Drought, Rockland

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Rockland forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Drought, Bronx

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Bronx forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Drought, New York (Manhattan)

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
New York (Manhattan) forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

Drought, Kings (Brooklyn)

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Kings (Brooklyn) forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Drought, Richmond (Staten Is.)

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Richmond (Staten Is.) forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Drought, Queens

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Queens forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Nassau

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Nassau forecast zone
Reported by
OTHER FEDERAL AGENCY

Drought, Northwest Suffolk

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Northwest Suffolk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Drought, Southwest Suffolk

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Southwest Suffolk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Drought, Southeast Suffolk

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Southeast Suffolk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Drought, Northeast Suffolk

When
June 1, 12:00 AM EST to June 30, 11:59 PM EST
Where
Northeast Suffolk forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314287, 5314288, 5314289, 5314290, 5314291, 5314292, 5314293, 5314294, 5314295, 5314296, 5314297, 5314298, 5314299, 5314300, 5314301.